Log in
British Heart Foundation
9,537 members5,767 posts

Effects of GTN spray

I had to take my GTN spray last might after having chest pain whilst exercising. The effects of the spray were horrible, much worse than previously. Not just the headache, but also severe nausea, clammyness and feeling very faint. My companion, a medical expert, almost called 999, she was that worried!

I have CAD with 5 stents fitted a year ago and now am left with microvascular angina which cannot be treated. Consultant has told me it's not life threatening but it is uncomfortable and inconvenient!

So, Does anyone know of an alternative to gtn? I think I'd rather not take it and just wait for the pain to subside, which it does usually.

13 Replies
oldestnewest

My last GTN was a flavoured one - lemon - doesn't stop the headache but a little more palatable. Sounds to me as if your companion may have been on the right track by calling for help, some attacks are worse than others.

Reply

Thank you. Have called my GP, waiting for him to call me back. I was glad my friend didn't call 999 because within 10 minutes I was perfectly alright again!

Reply

But you obviously weren't at the time which is why they were concerned.

1 like
Reply

Hi Tab before my cabg I was using the gtn spray until my GP put me on a tablet.Don't know what its called but it lasted a lot longer than the spray.Maybe worth asking your GP.

Reply

Thanks for that info. I'll talk to my GP about the pill, might be a better option 😊

Reply

I'm not sure what is available these days but I used to get a small sublingual tablet called Buccal but would assume that will now be replaced with something similar/better now. Gave a worse headache than GTN spray but eventually got used to that.

Reply

I think you are talking about Isosorbide (its a sustained release nitrate). For me it is without doubt the worst medicine I have ever taken and gave me all of the symptoms described by Tab 1966 all of the time. It was so bad I stopped taking them. But as with all meds, everyone is different and some are fine with it. Horses for courses as they say.

Reply

Could have been but it was 22 years ago and GTN never touched my angina, used to have 3 or 4 of these a day & did get used to the blowing the top of your head off.

Reply

Were you excersise too much?

Reply

No more than usual. It was a zumba class which I've taken before and I'm the slowest and least mobile in the class I think. I always try not to overdo it...but I do manage to get my heart rate up!

1 like
Reply

GTN spray works by opening your blood vessels therefore allowing more blood to pass through, but in the process lowers your blood pressure. If your bp was low to begin with GTN would cause you to be faint and feel clammy.

A GP gave me the spray as I had chest pain, without checking my bp and I was ambulance to hospital where I stayed for nine weeks, but that’s another story!!

Reply

Was it the spray or don’t you think you should be checked out as what you describe seem more like symptoms of heart attack. Don’t want to worry you , well yes I do, if in doubt, call 999

I use GTN, apart from stinging, have no symptoms

Reply

This is a common issue with nitrates. The tablet will likely be Isosorbide. It gave me all the symptoms you described but they lasted all day for a week. I stopped taking it! But that does not mean you should not try it - it does work well for many people but it does have a side efgect profile exactly as you have described for the spray.

Reply

You may also like...